Kansas, 2012

Tornadoes and Hail in Kansas, May 25, 2012

May 25, 2012 · NWS DDC · 21 events in 3 counties and zones

A warm front lifting north under very cold temperatures aloft was the focus of severe thunderstorms during the late afternoon and evening. Tornadoes produced scattered damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A warm front lifting north under very cold temperatures aloft was the focus of severe thunderstorms during the late afternoon and evening. Tornadoes produced scattered damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 25, 1:57 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, May 25, 1:57 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
257 PM CDT FRI MAY 25 2012

...UPDATED SHORT TERM DISCUSSION...

.SYNOPSIS...
ISSUED AT 1215 PM CDT FRI MAY 25 2012

A -27C 500MB UPPER LOW WAS LOCATED OVER NORTHERN CALIFORNIA WITH
A SOUTHWEST FLOW PRESENT FROM THE SOUTHWESTERN UNITED STATES
ACROSS THE CENTRAL AND NORTHERN PLAINS. A SUBTLE UPPER LEVEL
DISTURBANCE WERE EMBEDDED IN THIS SOUTHWEST FLOW WITH ONE SUBTLE
WAVE APPEARING ACROSS THE TEXAS PANHANDLE, VIA WATER VAPOR LOOP.
AT 250 AND 300MB LEVEL AN UPPER LEVEL JET STREAK WAS LOCATED
ACROSS THE NORTHERN PLAINS WITH THE LEFT ENTRANCE REGION OF THIS
JET NEAR CENTRAL/EASTERN NEBRASKA. AT 700MB THE NORTHERN EDGE OF
ELEVATED MIXED LAYER APPEARS TO EXTEND FROM WEST TO EAST ACROSS
NORTHERN KANSAS WITH +12C AT DOGE CITY, +14C AT AMARILLO, AND +13C
AT OKLAHOMA CITY. AT 850MB LEVEL MOISTURE WAS POOLING NEAR THE
NORTHERN EDGE OF THE 850MB WARM FRONT WHICH STRETCHED FROM THE
PANHANDLE OF OKLAHOMA INTO SOUTH CENTRAL KANSAS. THE WARM FRONT
WHICH WAS LOCATED NEAR THE OKLAHOMA BORDER AT 12Z FRIDAY WAS AT
17Z LOCATED FROM NEAR GARDEN CITY EASTWARD INTO CENTRAL KANSAS. A
DRYLINE APPEARS TO BE DEVELOPING JUST WEST OF DODGE CITY SOUTH OF
THIS WARM FRONT.

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 246 PM CDT FRI MAY 25 2012

DODGE CITY RADAR APPEARS TO BE PICKING UP ON THE WARM FRONT AS OF
18Z AND PLACED THIS BOUNDARY FROM NEAR GARDEN CITY TO JETMORE TO
NEAR BURDETT AND LARNED. RAP ALSO INDICATING IMPROVING 925-850MB
FRONTOGENESIS ALONG THIS BOUNDARY WHILE 700MB TEMPERATURES VARIED
FROM +13 TO +14C. SPC MESOSCALE ANALYSIS PAGE STILL INDICATING A
CAP IN PLACE BUT ALSO HAD 2000-3000J/KG PRESENT IN THIS AREA AS
WELL. CLOUD COVER FINALLY STARTING TO ERODE AND TEMPERATURES ARE
STARTING TO CLIMB INTO THE MID TO UPPER 80S. AT THIS TIME IT STILL
APPEARS THAT THE CONVECTIVE TEMPERATURE WILL BE REACHED BY LATE
DAY...ESPECIALLY EAST OF JETMORE. WILL THEREFORE RAISE
PRECIPITATION CHANCES NEAR THIS BOUNDARY AND EAST OF JETMORE LATE
TODAY. LATEST RAP CONTINUES TO INDICATED 0-6KM SHEAR OF 50KTS, LOW
LEVEL SHEAR NEAR/NORTH OF THE WARM FRONT AND LOW LCLS AT 00Z
SATURDAY SO IF STORMS CAN OVERCOME THE CAP LARGE HAIL AND POSSIBLY
A TORNADO OR TWO STILL SEEMS REASONABLE NEAR THE WARM FRONT. CORFIDI
VECTORS AND BUNKERS STORM MOTION INDICATES A NORTHEAST MOVEMENT
FROM THESE STORMS LATE TODAY WHICH SHOULD TAKE ANY LATE DAY
CONVECTION ALONG THIS BOUNDARY EAST OF HIGHWAY 281 BY OR SHORTLY
AFTER SUNSET.

A DRYLINE THIS AFTERNOON WILL EXTEND SOUTH OF THIS WARM FRONT
INTO THE PANHANDLE OF OKLAHOMA. BASED ON 18Z SURFACE ANALYSIS THIS
DRYLINE LOCATED NEAR DODGE CITY AND ASHLAND. THIS WILL ALSO BE AN
AREA OF FORCING LATE TODAY BUT AT THIS TIME IT APPEARS THAT GIVEN
THE HIGHER LCLS AND WEAKER LOW LEVEL SHEAR THE PRIMARY HAZARD FROM
THESE STORMS IF THEY DEVELOP WILL BE HAIL. AGAIN STORM MOTION WILL
TAKE THESE STORMS NORTHEAST AT 30 TO 40 KNOTS.

AFTER MIDNIGHT THE WARM FRONT IS STILL FORECAST BY ALL THE MODELS
TO LIFT NORTH OF INTERSTATE 70 AS THE DRY LINE RETREATS WESTWARD
TOWARDS THE COLORADO BORDER. AN AREA OF LOW PRESSURE WILL BEGIN TO
DEVELOP ALONG THE LEE OF THE ROCKIES ON SATURDAY AS THE NORTHERN
CALIFORNIA UPPER LOW STARTS TO MOVE EAST ACROSS THE WESTERN UNITED
STATES. FALLING PRESSURES ALONG THE LEE TROUGH WILL RESULT IN A
TIGHT SURFACE PRESSURE GRADIENT ACROSS WESTERN KANSAS DURING THE
DAY. THIS ALONG WITH MEAN MIXED LAYER WINDS OF OF 35 TO NEAR 40
KTS AM LEANING TOWARDS ISSUING A WIND ADVISORY FOR PORTIONS OF OF
WESTERN KANSAS. PREVIOUS FORECAST WITH SUSTAINED WINDS OF 27 TO
NEAR 30 KNOTS STILL APPEARS ON TRACK. THERE WILL ALSO BE A SLIGHT
CHANCE FOR THUNDERSTORMS ONCE AGAIN NEAR A SURFACE BOUNDARY WHICH
AT THIS TIME APPEARS TO EXTEND FROM NEAR HAYS TO ELKHART LATE DAY.
THIS IS SLIGHTLY FURTHER WEST THAN WHAT PREVIOUS MODELS HAD PLACED
THIS BOUNDARY LATE DAY.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 222 PM CDT FRI MAY 25 2012

SATURDAY NIGHT:

THE 12Z NAM SHOWS A WEAK UL SPEED MAX MOVING ACROSS WESTERN KANSAS SATURDAY
NIGHT. THIS MIGHT BE ENOUGH TO TRIGGER ISOLATED CONVECTION ACROSS THE
CENTRAL OR WESTERN ZONES TOMORROW EVENING. NOT VERY CONFIDENT ON THE
OVERALL COVERAGE GIVEN THIS SMALL PERTURBATION THAT MIGHT NOT PAN OUT
AND FAIRLY WARM 11 TO 12 DEG C 700 HPA TEMPERATURES. AS A RESULT, WE
KEEP POPS IN THE SLIGHT CHANCE CATEGORY. KINEMATIC AND THERMODYNAMIC
PROFILES ARE NOT THAT IMPRESSIVE FOR SEVERE (1000 J/KG SBCAPE/20
KT 0-6 KM SHEAR).

SUNDAY:

THE FORECAST BECOMES MUCH MORE INTERESTING SUNDAY AFTERNOON AND EVENING.
A 95 KT 250 HPA JET WILL MOVE ACROSS NORTHEAST COLORADO AND INTO WESTERN
NEBRASKA WHICH WILL PUT THE AREA IN A MORE FAVORABLE DIFFLUENT PATTERN
ALOFT TO SUPPORT CONVECTION. THE HIGHEST POPS ARE EXPECTED ALONG THE
TRIPLE POINT OF THE SURFACE LOW PRESSURE CENTER, THE DRYLINE AND THE
WARM FRONT. SEVERE WEATHER WILL DEFINITELY BE MORE OF A CONCERN AS THE
OVERALL KINEMATIC PROFILE STRENGTHENS AND IN COMBINATION WITH DECENT
SURFACE BASED CAPE. ANVIL LEVEL SR FLOW AROUND 35 KT, 3 TO 6 KM SR FLOW
OF 18 KT, 700-850 HPA LAPSE RATES OF 8.2 C/KM, AND 500-300 HPA LAPSE
RATES OF 7.2 C/KM ALL POINT TO THE CHANCE FOR GIANT HAIL SUNDAY. MUCAPE/MLCAPE
DURING THE AFTERNOON IS FORECAST TO ABOUT AROUND 2000 J/KG. THE EVENT
LOOKS SYNOPTICALLY SIMILAR TO JUNE 18TH 2010 WHERE GRAPEFRUIT SIZE HAIL
WAS REPORTED. OF COURSE, THIS IS ALL MESOSCALE NOISE AT THIS POINT AND
SUBJECT TO CHANGE. FOR TORNADO POTENTIAL, WOULD NOT RULE OUT A TORNADO
BUT THE LOWER LCLS ARE FORECAST ACROSS NC KS/SC NE ALONG THE WARM FRONT.

MONDAY:

250/500 HPA FLOW BECOMES MORE WESTERLY IN THE WAKE OF THE DEPARTING
SYNOPTIC WAVE MONDAY. WILL CONTINUE WITH A DRY FORECAST AND SLIGHTLY
ABOVE NORMAL HIGHS. HAVE GONE WITH THE WARMER ECMWF SOLUTION GIVEN
850 HPA TEMPERATURES STILL FORECAST IN THE 20S DEG C. A MUCH DRIER
AIRMASS WILL ADVECT IN ACROSS THE REGION WITH DEWPOINTS TANKING
DOWN INTO THE 30S & 40S DEG F.

TUESDAY AND BEYOND:

DID NOT STRAY FROM THE ALLBLEND POPS FOR TUESDAY AND WEDNESDAY. A WEAK
SUBTROPIC JET WILL MOVE ACROSS THE SOUTHWEST WITH LEE TROUGHING, MOISTURE
RETURN, AND THE POSSIBILITY OF THUNDERSTORMS MIDWEEK. THE ECMWF IS MORE
CONSERVATIVE WITH QPF THAN COMPARED TO THE GFS SO CONFIDENCE IS LOW.
TEMPERATURES MAY FINALLY COOL DOWN TO NEAR NORMAL VALUES TOWARDS THE
END OF THE MONTH AS NORTHWESTERLY FLOW ALOFT DEVELOPS AND 700/850 HPA
TEMPERATURES COOL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1215 PM CDT FRI MAY 25 2012

LOW MVFR CIGS LINGERING NORTH OF A WARM FRONT WHICH AT 17Z
EXTENDED FROM NEAR GARDEN CITY TO HUTCHINSON. BUFR SOUNDINGS AT
HAYS INDICATING THESE MVFR CIGS WILL IMPROVE TO VFR CIGS BY 20Z
WITH CLEARING SKIES LIKELY AFTER 00Z SATURDAY AS EASTERLY WINDS AT
10 TO 15 KNOTS BECOME SOUTHEAST. LATE DAY THUNDERSTORMS WILL BE
POSSIBLE NEAR THE WARM FRONT LATE TODAY AND A DRYLINE WHICH WILL
EXTEND SOUTH FROM THIS WARM FRONT INTO THE PANHANDLE OF OKLAHOMA.
AT THIS TIME BASED ON THE SCATTERED NATURE OF THE STORMS LATE
TODAY AND WARM LAYER EXPECTED ACROSS FAR SOUTHWEST KANSAS WILL
INCLUDE VCTS ONLY IN THE HAYS TAF LATE TODAY. THE WARM FRONT IS
EXPECTED TO CONTINUE TO LIFT NORTH INTO NORTH CENTRAL KANSAS
OVERNIGHT WHICH WILL ALLOW SOUTH/SOUTHEAST WINDS TO CONTINUE AT
ALL TAF SITES OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  96  70  92 /  20  20  20  40
GCK  64  97  69  93 /  10  20  20  30
EHA  61  96  66  90 /  10  20  20  10
LBL  65  96  69  91 /  10  20  20  20
HYS  67  97  72  91 /  30  20  20  60
P28  72  94  72  91 /  20  10  10  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON CDT /11 AM MDT/ TO 8 PM CDT /7 PM MDT/
SATURDAY FOR KSZ043-044-061>063-074>077-084>087.

&&

SYNOPSIS...BURGERT
SHORT TERM...BURGERT
LONG TERM...SUGDEN
AVIATION...BURGERT
Hazardous weather outlook, May 25, 10:10 AM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1110 AM CDT FRI MAY 25 2012

KSZ030-031-043>046-061>066-074>081-084>090-261545-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1110 AM CDT FRI MAY 25 2012 /1010 AM MDT FRI MAY 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY THIS EVENING NEAR A WARM FRONT THAT IS EXPECTED TO BE
NEAR OR JUST NORTH OF JETMORE AND LACROSSE. SOME OF THESE STORMS
WILL BE CAPABLE OF PRODUCING HAIL UP TO BASEBALL SIZE, WIND GUSTS
UP TO 70 MPH, AND EVEN A FEW TORNADOES.

THERE WILL ALSO BE A SLIGHT CHANCE FOR THUNDERSTORMS EAST OF A
JETMORE TO ASHLAND LINE. SOME OF THESE STORMS LATE TODAY MAY ALSO BECOME
SEVERE WITH THE MAIN HAZARD BEING BASEBALL SIZE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY ALONG A SURFACE
DRYLINE. ANY THUNDERSTORM THAT DOES DEVELOP MIGHT PRODUCE HAIL
UP TO GOLF BALL SIZE.

A BETTER CHANCE FOR MORE ORGANIZED THUNDERSTORMS IS EXPECTED LATE
SUNDAY, WITH TENNIS BALL SIZE HAIL POSSIBLE, WINDS IN EXCESS OF
60 MPH AND POSSIBLY A FEW TORNADOES.

SMALL THUNDERSTORM CHANCES ALSO EXIST LATE TUESDAY THROUGH
WEDNESDAY, BUT IT IS TOO EARLY TO EVALUATE THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED THIS AFTERNOON ALONG AND EAST OF A NESS
CITY TO ASHLAND LINE. SPOTTERS ARE ENCOURAGED SEVERE WEATHER TO
NATIONAL WEATHER SERVICE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, May 25, 5:11 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT FRI MAY 25 2012

KSZ031-260000-
ELLIS-
611 PM CDT FRI MAY 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELLIS COUNTY...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MUNJOR...MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3913 9903 3886 9903 3874 9928 3880 9937
      3914 9915 3914 9904
TIME...MOT...LOC 2310Z 228DEG 47KT 3884 9925

WAH
Local storm report, May 25, 6:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT FRI MAY 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TORNADO          2 W WALKER              38.86N 99.10W
05/25/2012                   ELLIS              KS   BROADCAST MEDIA

&&

KSUGDEN

The radar

The Dodge City radar (KDDC), 118 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

11 hail, 10 tornado. Local standard time, as filed.

Hail, Ellis

When
May 25, 6:05 PM CST
Where
Ellis County, 4.25 mi SW of Antonino
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.740, -99.440

Hail, Ness

When
May 25, 6:16 PM CST
Where
Ness County, 1.08 mi W of Bazine
Measured
1 in hail
Reported by
Public
Coordinates
38.450, -99.700

Hail, Ness

When
May 25, 6:25 PM CST
Where
Ness County, 0.54 mi W of Bazine
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.450, -99.690

Hail, Rush

When
May 25, 6:41 PM CST
Where
Rush County, 3.24 mi E of Mc Cracken
Measured
1 in hail
Reported by
County Official
Coordinates
38.580, -99.510

Hail, Ness

When
May 25, 6:53 PM CST
Where
Ness County, 5.54 mi NNW of Bazine
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.520, -99.730

Hail, Ness

When
May 25, 7:06 PM CST
Where
Ness County, 7.88 mi NNE of Bazine
Measured
1.25 in hail
Reported by
Public
Coordinates
38.550, -99.610

Hail, Rush

When
May 25, 7:41 PM CST
Where
Rush County, 3.24 mi E of Mc Cracken
Measured
1 in hail
Reported by
County Official
Coordinates
38.580, -99.510

Tornado, Rush

When
May 25, 8:08 PM CST to 8:12 PM CST
Where
Rush County, 1.39 mi WNW of Hargrave to 1.22 mi NW of Hargrave
Rating
EF0
Path length
0.6 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.559, -99.453

This brief and weak tornado was the first of many that a large supercell thunderstorm produced. This one did damage to a shed and blew a sign down.

Hail, Rush

When
May 25, 8:15 PM CST
Where
Rush County, 3.84 mi E of Mc Cracken
Measured
1.75 in hail
Reported by
Public
Coordinates
38.590, -99.500

Tornado, Rush

When
May 25, 8:15 PM CST to 8:23 PM CST
Where
Rush County, 1.53 mi W of Hargrave to 0.35 mi SSE of Hargrave
Rating
EF0
Path length
2.7 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.549, -99.458

Based on a damage survey, radar data and spotter reports this slow moving tornado moved south, then east and finally east and northeast making a winding loop. Damage was done to trees and an outbuilding.

Tornado, Rush

When
May 25, 8:22 PM CST to 8:32 PM CST
Where
Rush County, 0.98 mi SSE of Hargrave to 1.76 mi E of Hargrave
Rating
EF1
Path length
1.9 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
38.537, -99.424

This tornado moved in a loop starting moving east and then northeast. Damage was done to a trees and outbuildings.

Hail, Ellis

When
May 25, 8:26 PM CST
Where
Ellis County, 4.37 mi W of Schoenchen
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.710, -99.400

Tornado, Rush

When
May 25, 8:30 PM CST to 8:49 PM CST
Where
Rush County, 1.57 mi SE of Hargrave to 3.45 mi SSE of Liebenthal
Rating
EF2
Path length
9.2 mi
Path width
950 yd
Reported by
NWS Storm Survey
Coordinates
38.535, -99.409

This tornado became a wedge as it traveled northeast and finally north and west as it dissipated. Damage was done to a couple of farms, trees, outbuildings and pivot sprinklers.

Tornado, Rush

When
May 25, 8:40 PM CST to 8:44 PM CST
Where
Rush County, 0.17 mi SE of La Crosse Hoover Arp to 0.99 mi NE of La Crosse
Rating
EF1
Path length
1.89 mi
Path width
350 yd
Reported by
NWS Storm Survey
Coordinates
38.528, -99.318

This was a satellite tornado with the wedge to the northwest of LaCrosse. This satellite tornado passed through the town of LaCrosse and damaged numerous trees, several buildings and destroyed 3 camper trailers. Fortunately the occupants were not in the trailers or there would of likely been injuries, if not fatalities.

Tornado, Rush

When
May 25, 8:45 PM CST to 8:48 PM CST
Where
Rush County, 1.79 mi NNW of La Crosse to 2.68 mi N of La Crosse
Rating
EF2
Path length
1 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
38.555, -99.309

This tornado may have been another satellite tornado based on spotter video and from the damage survey moved north through trees but yet was east of the larger wedge tornado.

Tornado, Rush

When
May 25, 8:58 PM CST to 9:22 PM CST
Where
Rush County, 3.59 mi NNW of Bison to 2.48 mi SE of Liebenthal
Rating
EF2
Path length
5.8 mi
Path width
650 yd
Reported by
NWS Storm Survey
Coordinates
38.564, -99.235

This tornado starting moving north then turned back to the northwest and finally west before dissipating. It did damage mainly to trees and power lines. During the damage survey there was evidence of significant ground and vegetation scouring.

Tornado, Rush

When
May 25, 9:11 PM CST to 9:17 PM CST
Where
Rush County, 2.56 mi SSE of Loretta to 1.88 mi SE of Loretta
Rating
EF1
Path length
1.32 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.614, -99.167

Damage was done to trees from this tornado.

Tornado, Rush

When
May 25, 9:35 PM CST to 9:40 PM CST
Where
Rush County, 2.46 mi ENE of Loretta to 3.56 mi NNE of Loretta
Rating
EF0
Path length
2.21 mi
Path width
200 yd
Continued into
Ellis, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
38.667, -99.140

This tornado moved into Ellis county at 10:40 CDT.

Tornado, Ellis

When
May 25, 9:40 PM CST to 9:42 PM CST
Where
Ellis County, 0.88 mi ESE of Pfeifer to 0.82 mi ENE of Pfeifer
Rating
EF1
Path length
0.56 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
38.697, -99.154

This tornado moved out of Rush county at 10:40 PM CDT and did damage to trees and power poles.

Hail, Ellis

When
May 25, 9:47 PM CST
Where
Ellis County, 3.03 mi ESE of Hays Philip Ranch Ar
Measured
1 in hail
Reported by
Public
Coordinates
38.760, -99.170

Hail, Ellis

When
May 25, 10:47 PM CST
Where
Ellis County, 3.03 mi ESE of Hays Philip Ranch Ar
Measured
1 in hail
Reported by
Public
Coordinates
38.760, -99.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyThe tornado archive for Kansas, 2012Warnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387371, 387372, 387373, 387374, 387375, 387376, 387377, 393951, 387378, 395041, 395043, 387379, 395046, 395063, 395066, 395069, 395071, 395074, 395078, 387380, 387381.